Alert archive / Texas / River Flood Warnings in 2008

River Flood Warning 6, NWS Midland/Odessa, TX

August 23, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 23, 2008, 6:19 PM CDT for Presidio County, Texas. It took effect at Aug 23, 2008, 7:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2008, 6:19 PM CDT (23:19 UTC)
In effect from
Aug 23, 2008, 7:00 PM CDT
Expired
Aug 24, 2008, 9:10 AM CDT
In force
14 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 5 miles SE of Presidio (PRDT2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KMAF 232319
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT SAT AUG 23 2008

...THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN TEXAS... 

  RIO GRANDE BELOW PRESIDIO 5SE AFFECTING PRESIDIO COUNTY

A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM COMBINED WITH ABUNDANT
MOISTURE HAS LEAD TO LOCALLY HEAVY RAINFALL ACROSS THE RIO GRANDE
RIVER BASIN NEAR PRESIDIO. THIS RAINFALL HAS LEAD TO AN INCREASE
IN RIVER LEVELS. THE RIVER LEVEL IS CURRENTLY ABOVE ACTION STAGE
AND IS EXPECTED TO RISE TO MINOR FLOOD STAGE...WHICH IS 9.0
FEET...THIS EVENING.

ADDITONAL RAINFALL IS EXPECTED ACROSS THIS AREA THROUGH THE
REMAINDER OF THIS EVENING AND INTO THE EARLY MORNING HOURS ON
SUNDAY. THEREFORE...SIGNIFICANT CHANGES TO THE FORECASTED CREST ARE
POSSIBLE.

A FOLLOWUP PRODUCT WILL BE ISSUED LATER THIS EVENING.
 
RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK 
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.
 
MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC377-241119-
/O.NEW.KMAF.FL.W.0006.080824T0000Z-080824T1200Z/
/PRDT2.1.ER.080824T0000Z.080824T0000Z.080824T0000Z.NO/
619 PM CDT SAT AUG 23 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A 

* FLOOD WARNING FOR 
  THE RIO GRANDE BELOW PRESIDIO 5SE.
* UNTIL SUNDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  5PM SATURDAY THE STAGE WAS 8.0 FEET (2.5 METERS). 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 9.0 FEET (2.7 METERS). 
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE THIS 
  EVENING.
* IMPACT...AT 9.0 FEET (2.7 METERS)...MINOR FLOODING OF LOW LYING 
  AREAS AROUND THE RIVER BEGINS. 

$$
2 follow-up statements
000 
WGUS84 KMAF 240519
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1219 AM CDT SUN AUG 24 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN TEXAS...
 
  RIO GRANDE BELOW PRESIDIO 5SE AFFECTING PRESIDIO COUNTY 

A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM COMBINED WITH ABUNDANT
MOISTURE RESULTED IN THE DEVELOPMENT OF SCATTERED TO NUMEROUS HEAVY
RAIN PRODUCING SHOWERS AND THUNDERSTORMS ACROSS THE RIO GRANDE RIVER
BASIN NEAR PRESIDIO SATURDAY AFTERNOON. THIS RAINFALL HAS LED TO AN
INCREASE IN LEVELS ON THE RIO GRANDE RIVER AT PRESIDIO 5 SE. THE
LATEST OBSERVED STAGE WAS 8.1 FEET AT 11 PM CDT. THE RIVER IS
EXPECTED TO RISE ABOVE THE FLOOD STAGE OF 9.0 FEET OVER THE NEXT
COUPLE OF HOURS...BEFORE CRESTING AROUND 12.0 FEET LATER THIS
MORNING. 
 
ADDITIONAL SHOWERS OR THUNDERSTORMS MAY DEVELOP ACROSS THE RIO
GRANDE RIVER EARLY THIS MORNING. THEREFORE...SIGNIFICANT CHANGES TO
THE FORECASTED CREST ARE POSSIBLE.

A FOLLOWUP PRODUCT WILL BE ISSUED LATER THIS MORNING. 

RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK 
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.
 
MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC377-241719-
/O.EXT.KMAF.FL.W.0006.000000T0000Z-080825T0538Z/
/PRDT2.1.ER.080823T2232Z.080824T1200Z.080824T1700Z.NO/
1219 AM CDT SUN AUG 24 2008

...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING 
CONTINUES FOR
  THE RIO GRANDE BELOW PRESIDIO 5SE.
* THROUGH SUNDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 11PM SATURDAY THE STAGE WAS 8.1 FEET (2.5 METERS). 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 9.0 FEET (2.7 METERS). 
* FORECAST...RISE ABOVE FLOOD STAGE AROUND 1 AM THIS MORNING
  AND CONTINUE TO RISE TO NEAR 12.1 FEET (3.7 METERS) BY 7 AM THIS 
  MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY THIS AFTERNOON.
* IMPACT...AT 13.0 FEET (4.0 METERS)...MODERATE OVERBANK FLOODING 
  BEGINS.  FARMLAND NEAR THE RIVER WILL BE INUNDATED. WATER COULD 
  BEGIN AFFECTING LOW LYING AREAS OF HIGHWAY 170.

$$
000 
WGUS84 KMAF 241410
FLSMAF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
910 AM CDT SUN AUG 24 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN
TEXAS...

  RIO GRANDE BELOW PRESIDIO 5SE AFFECTING PRESIDIO COUNTY

RIVER LEVELS NEAR PRESIDIO HAVE CONTINUED TO STEADILY FALL AND THE
CURRENT LEVEL IS NOW AT 6.2 FEET WHICH IS BELOW ACTION STAGE. RIVER
LEVELS ARE EXPECTED TO CONTINUE TO FALL TO NEAR 5.0 FEET BY EARLY
MONDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN
THE AREA THIS AFTERNOON AND ANY ADDITIONAL RAINFALL COULD CAUSE
ABRUPT CHANGES TO THE CURRENTLY FORECASTED RIVER LEVELS.

ADDITIONAL STATEMENTS ARE NOT EXPECTED.

FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER
CURRENT CONDITIONS.

TXC377-241440-
/O.CAN.KMAF.FL.W.0006.000000T0000Z-080825T0538Z/
/PRDT2.1.ER.080823T2232Z.080823T2300Z.080823T2341Z.NO/
910 AM CDT SUN AUG 24 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE BELOW PRESIDIO 5SE.
* AT  8AM SUNDAY THE STAGE WAS 6.2 FEET (1.9 METERS).
* FELL BELOW FLOOD STAGE AT 18:41 PM SATURDAY.
* FLOOD STAGE IS 9.0 FEET (2.7 METERS).
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 5.0 FEET (1.5 METERS)
  BY TOMORROW MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 23, 2:38 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 23, 2:38 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT SAT AUG 23 2008

.DISCUSSION...
WATER VAPOR INDICATES CIRCULATION NW OF PRESIDIO. LOWER TRANS PECOS
HAS HAD DECENT RAIN WHERE BETTER UPPER LEVEL DIVERGENCE HAS
PERSISTED. AT THE SFC A WEAK LOW S OF THE BIG BEND AND SFC MESO HIGH
ASSOCD WITH RAIN COOLED AIR INVOF EDWARDS PLATEAU/DRT HAS SERVED TO
INCREASE LOW LEVEL MSTR CONVERGENCE ACRS LOWER TRANS PECOS. EXPECT
THAT THRU 06Z TONIGHT UPPER LEVEL DIVERGENCE WILL STILL BE FAVORED
FROM DAVIS MTNS EWD INTO LOWER TRANS PECOS AND WITH PW/S STILL ABOVE
1.5 AND GENERALLY WEAK STEERING FLOW CELLS WILL TEND TO BE SLOW
MOVING AND HEAVY RAIN/FLASH FLOODING IS STILL A CONCERN. SOMEWHAT OF
A COMPLICATED FEATURE AS LOW LOOKS TO HAVE BEEN ENHANCED BY SHEAR
BETWEEN RIDGE WELL TO THE NORTH AND RIDGE WELL TO S. BY 12Z SUNDAY
LOW LOOKS TROF LOSES STRUCTURE AS 3H REFLECTION PROGGED TO MOVE E-SE
AND 5H REFLECTION TENDS TO MOVE TO THE NW. WILL MAKE ONLY MINOR
CHANGES TO POPS IN THE DAVIS MTNS/LOWER TRANS PECOS WHILE KEEPING
WATCH IN EFFECT UNTIL 06Z. SUNDAY WILL BE TRANSITION DAY AS POPS
DECREASE WITH THE INFLUENCE OF THE SUBTROPICAL RIDGE BECOMING MORE
EVIDENT WITH NE MID LEVEL FLOW/LESS CLOUD COVER. 85H TEMPS SUGGEST
TEMPS BACK INTO LOW TO MID 90S ACRS PB. BY TUE FAST MOVING SHRTWV
TROF WILL HAVE MOVED INTO THE NRN HIGH PLAINS WITH MODELS CONTINUING
TO RETROGRADE 5H RIDGE WWD ALLOWING FOR MID LEVEL WINDS TO BACK SOME
BUT STILL N-NE AND WEAK 10KTS OR LESS...SO SHOULD BE A DOWN DAY
PRECIP WISE. 85H TEMPS NEAR STEADY...BUT LOWER 5H HGHTS MAY ALLOW
TEMPS TO DECREASE ONLY SLIGHTLY ACRS PB. MID LEVEL FLOW WILL
CONTINUE TO BACK TO THE NW BY 12Z WED WITH ANY INFLUENCE OF MINOR
SHRTWV TROF/S REMAINING TO THE N. GFS CONTINUES TO DOWNPLAY NW MID
LEVEL FLOW AND COLD FRONT AS ADVERTISED IN THE PREVIOUS 24HRS.
QUICK LOOK AT 12Z ECMWF AN IT IS NOW DOWN PLAYING FRONT AS WELL
BUT STILL SHOWS NW MID LEVEL FLOW. ECMWF DEVELOPS PRECIP FARTHER
NW WED EVENING FAVORING N AND W CWFA IN GENERAL AGREEMENT WITH 00Z
CANADIAN MODEL AND WILL MAKE ONLY MINOR CHANGES. SLIGHT COOLING
OF 85H TEMPS WED AND WILL PROBABLY MAKE LITTLE CHANGE TO TEMPS AS
WELL. ANY NW MID LEVEL FLOW WILL TEND TO BE SHORT-LIVED SO GENERALLY
DRY FCST THUR-SAT. 85H TEMPS NOT NEAR AS COOL AS THEY WERE
YESTERDAY AND MAYBE TOO COOL FRI/SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  91  70  93  /  20  20  10  10
CARLSBAD NM                68  93  69  93  /  20  20  10  10
DRYDEN TX                  69  90  72  93  /  70  40  20  20
FORT STOCKTON TX           66  89  70  91  /  70  30  10  10
GUADALUPE PASS TX          61  85  65  84  /  20  20  20  10
HOBBS NM                   67  91  66  91  /  10  10  10  10
MARFA TX                   58  82  59  85  /  70  30  20  10
MIDLAND INTL AIRPORT TX    68  92  69  94  /  30  20  10  10
ODESSA TX                  69  93  70  93  /  30  20  10  10
WINK TX                    70  95  71  96  /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.

&&
Hazardous weather outlook, Aug 23, 1:36 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT SAT AUG 23 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT SAT AUG 23 2008 /1236 PM MDT SAT AUG 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE ACROSS THE WEST TEXAS MOUNTAIN AND LOWER TRANS PECOS REGIONS
OF WEST TEXAS THROUGH TONIGHT. WITH A VERY MOIST ATMOSPHERE IN
PLACE COUPLED WITH A RATHER WEAK FLOW ALOFT...HEAVY RAINFALL
REMAINS LIKELY OWING TO SLOW RAIN SHOWER AND THUNDERSTORM MOVEMENT.
LOCATIONS MOST LIKELY TO BE IMPACTED BY THE HEAVY RAIN
INCLUDE...THE DAVIS MOUNTAINS...THE MARFA PLATEAU...THE PRESIDIO
VALLEY...AND THE BIG BEND AND LOWER TRANS PECOS REGIONS OF WEST
TEXAS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS AS
LOCALLY HEAVY RAINFALL OF UP TO 1 INCH PER HOUR WILL REMAIN
POSSIBLE UNDER THE MOST PERSISTENT ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE ACROSS PORTIONS OF
WEST TEXAS ON SUNDAY AS THE UPPER LEVEL LOW PRESSURE CENTER BEGINS
TO SLOWLY PULL AWAY FROM THE REGION. THUNDERSTORMS WITH HOURLY
RAINFALL RATES EXCEEDING 1 INCH WILL REMAIN POSSIBLE....LEADING
TO POTENTIALLY LOCALIZED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:49 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Presidio3 hr

Nearby

River Flood Warnings in Texas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.